Hail, St. Lawrence
- When
- July 13, 8:36 AM EST
- Where
- St. Lawrence County, 5 mi NW of Madrid
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 44.801, -75.222
Nickel size hail reported.
A unseasonably cool and strong upper level trough moved across northern New York during the morning hours of the 13th. A few thunderstorms developed across St.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A unseasonably cool and strong upper level trough moved across northern New York during the morning hours of the 13th. A few thunderstorms developed across St. Lawrence county and produced localized severe weather in the form of nickel size hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 13, 6:40 AM EST, 1 hour 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 740 AM EDT FRI JUL 13 2007 .SYNOPSIS... AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL SWING THROUGH THE NORTH COUNTRY TODAY INTO THE EVENING HOURS...BRINGING THE CHANCE FOR SHOWERS AND SOME THUNDERSTORMS. A RIDGE OF HIGH PRESSURE BUILDS OVER THE AREA LATE TONIGHT INTO SATURDAY. A COLD FRONT WILL MOVE ACROSS THE AREA LATE SATURDAY INTO SUNDAY BRINGING ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS. && .NEAR TERM /THROUGH TONIGHT/... MAIN WX FEATURE THRU TNGT WILL BE THE UPPER TROUGH OVER THE GREAT LKS THAT WILL SWING THRU THE FA. AREA RADARS ALREADY SHOWING SHOWERS...WITH SOME IMBEDDED TS...JUST SOUTH OF KTYX RADAR AT FT DRUM. THESE WILL LIFT THRU THE CWA THIS MORNING. EXPECTING RW...WITH SCT TRW TO CONTINUE TO DEVELOP DURING THE DAY AHEAD OF TROUGH. GD PORTION OF CWA UNDER SL RISK FOR SOME PSSBL SEVERE TS. SOME INSTAB...WITH CAPE ENHANCED DURING THE AFTERNOON HRS. LL JET OVER AREA...CD POOL ALOFT AT 500MB(-15C TO -20 C AROUND MIDDAY)...ALONG WITH WB TEMPS BLW 10KFT COULD ALLOW FOR SOME HAIL FORMATION...SO WILL KEEP IN INHERITED ENHANCED WORDING FOR POSSBL WINDS/HAIL. TROUGH LIFTS INTO QUEBEC TNGT...ALLOWING WK SFC RIDGE TO BUILD INTO THE AREA. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... RIDGE BEGINS TO SHIFT EAST DURING THE DAY SATURDAY AS CD FRNT APPORACHES THE ST LAW VALLEY DURING THE AFTNOON. THIS FRNT WILL BE THE MAIN WX FEATURE DURING THE SHORT TERM. THIS FRNT WILL HAVE BETTER CHANCE FOR SUSTAINED RW/TRW AS WIND FLOW MORE SSW THAN FRI SYSTEM...ALONG W/ BETTER SFC ENHANCEMENT AS IT WORKS ALONG UPPER TROUGH BASE. WIND FLOW WILL ALLOW MORE QPF TO ADVECT ALONG FRNT INTO AREA. HAVE ADJUSTED POPS TO BETTER SHOW FROPA...WHICH TAPERS OFF BY SUN NGT AS YET ANOTHER SFC RIDGE APPORACHES THE REGION. BEST CHANCE FOR PRECIP SUN MORN/AFTNOON W/ FRNT OVER CENTRAL CWA. && .LONG TERM /MONDAY THROUGH THURSDAY/... NO CHANGES MADE TO THE EXTENDED ATTM. WK RIDGE OF HIGH PRESSURE BUILDS OVER THE NORTH COUNTRY ON MONDAY AHEAD OF NEXT LOW PRESSURE SYSTEM WORKING DOWN ALONG THE BACKSIDE OF LARGE UPPER LOW OVER EASTERN/CENTRAL CANADA. LOW TRAVELS ACROSS THE GREAT LKS THEN OVER CWA BY TUESDAY. SYSTEM FALLS APART INTO EARLY WED MORNING OVER THE AREA AS UPPER LOW SWINGS THE SFC COMPONENT JUST NORTH OF THE FA. LATEST RUNS DO CLR CWA ON WED/THURS WHERE CURRENT FORECAST KEEPS RW/TRW IN. WILL HAVE TO SEE IF MDLS CONSISTENT IN NEXT RUN. && .AVIATION /12Z FRIDAY THROUGH TUESDAY/... THRU 12Z SAT...FIRST CLUSTER OF SHRA/TSRA ASSOC WITH DECENT S/W ROUNDING TROF AXIS IN AREA OF MRGNL INSTABILITY WAS EXITING FA AT 12Z. DECENT LLVL LAPSE RATES AHD OF MID LVL TROF AND NXT APPRCHG S/W WHICH WL MV ACRS FA LATE MRNG-ERLY AFTN WITH MORE SCT -SHRA/-TSRA AND LCLZD MVFR AND PSBLY BRF IFR IN TSRA. THEREAFTER (18-20Z)...DRIER AND COOLER AIR WL ALLOW FOR GRDL CLRG BUT STL SOME INSTABILITY ALG CNDN BDR IN NY ARD KMSS FOR SLGT CHC -SHRA THRU 03Z. THEREAFTER...LGT/VRBL WITH FEW-SCT SHLD ACCNT FOR LCLZD FOG WITH MVFR-LIFR CONDS AT KSLK AND KMPV. 12Z SATURDAY THROUGH TUESDAY...LATEST MODEL PROGS SUGGEST MEAN UPPER LVL TROUGHINESS SHOULD CONTINUE TO INFLUENCE REGIONAL WX CONDS DURING MUCH OF THE PERIOD...W/DISTINCT AND FAIRLY SHARP SFC TROUGH PASSGS DURING LATER SAT/SAT NT AND AGAIN BY MON NT INTO TUE. THUS ON AND OFF CHC OF -SHRAS/THUNDER AGAIN APPEAR TO BE THE RULE ALONG WITH SCT MVFR/IFR CONDS IN HEAVIER AND/OR MORE PERSISTENT ACTIVITY. BEST CHC FOR VFR CONDS SHOULD OCCUR ON SATURDAY AND AGAIN ON MONDAY. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...JN NEAR TERM...JN SHORT TERM...JN LONG TERM...JN AVIATION...SLW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 311 AM EDT FRI JUL 13 2007 NYZ026>031-034-035-087-VTZ001>012-016>019-140715- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 311 AM EDT FRI JUL 13 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EARLY THIS MORNING AND THEN AGAIN LATE THIS MORNING INTO THE AFTERNOON. SOME OF THESE THUNDERSTORMS...ESPECIALLY LATE THIS MORNING AND AFTERNOON MAY CONTAIN HAIL AND STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 827 AM EDT FRI JUL 13 2007 NYZ026-029-087-131330- NORTHERN ST. LAWRENCE-SOUTHEASTERN ST. LAWRENCE- SOUTHWESTERN ST. LAWRENCE- INCLUDING THE CITIES OF...MASSENA...STAR LAKE...OGDENSBURG... POTSDAM...GOUVERNEUR 827 AM EDT FRI JUL 13 2007 ...SPECIAL WEATHER STATEMENT... AT 825 AM...NATIONAL WEATHER SERVICE RADAR INDICATED A CLUSTER OF LOCALLY STRONG THUNDERSTORMS APPROACHING THE SOUTHWESTERN PORTIONS OF SAINT LAWRENCE COUNTY FROM THE EASTERN END OF LAKE ONTARIO. THE STORMS WERE PUSHING NORTHEAST AT 40 MPH...AND WILL AFFECT AREAS FROM HAMMOND...TO GOUVERNEUR AND EDWARDS BETWEEN 9 AND 930 AM. THESE STORMS ARE PRODUCING FREQUENT DEADLY LIGHTNING...HAIL...AND GUSTY WINDS TO 40 MPH. IF THREATENING WEATHER APPROACHES...PLEASE SEEK SAFE SHELTER. JMG
The Ft Drum radar (KTYX), 122 km away, was scanning. The volume nearest the first event began at 13:34 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Nickel size hail reported.
Several trees downed by thunderstorm winds throughout Massena with local power outages.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52553, 52554.